Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 585, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 7, 2023, 6:32 PM EDT for 5 counties in Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2023, 6:32 PM EDT (22:32 UTC)
- Expired
- Sep 7, 2023, 7:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bleckley County, GA, Dodge County, GA, Laurens County, GA, Twiggs County, GA, Wilkinson County, GA
The radar
The Robins AFB radar (KJGX), 17 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1437 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
197
WUUS52 KFFC 072232
SVRFFC
GAC023-091-175-289-319-072315-
/O.NEW.KFFC.SV.W.0585.230907T2232Z-230907T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
632 PM EDT Thu Sep 7 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northwestern Laurens County in central Georgia...
South central Wilkinson County in central Georgia...
North central Dodge County in central Georgia...
Southeastern Twiggs County in central Georgia...
Northeastern Bleckley County in central Georgia...
* Until 715 PM EDT.
* At 631 PM EDT, a severe thunderstorm was located near District
Path, or 7 miles south of Jeffersonville, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chester, Dexter, Dudley, Danville, Montrose, Allentown, Royal,
Yonkers, Goldsboro, Rebie, Cary, and Rowland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3258 8339 3265 8333 3266 8322 3254 8298
3232 8315 3244 8338
TIME...MOT...LOC 2231Z 301DEG 14KT 3258 8332
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
490
WWUS52 KFFC 072306
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
706 PM EDT Thu Sep 7 2023
GAC023-091-175-289-319-072316-
/O.EXP.KFFC.SV.W.0585.000000T0000Z-230907T2315Z/
Laurens GA-Wilkinson GA-Dodge GA-Twiggs GA-Bleckley GA-
706 PM EDT Thu Sep 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAURENS...SOUTH
CENTRAL WILKINSON...NORTH CENTRAL DODGE...SOUTHEASTERN TWIGGS AND
NORTHEASTERN BLECKLEY COUNTIES WILL EXPIRE AT 715 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3258 8339 3265 8333 3266 8322 3254 8298
3232 8315 3244 8338
TIME...MOT...LOC 2306Z 301DEG 14KT 3251 8319
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:40 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Sep 7, 3:40 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 340 PM EDT Thu Sep 7 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This evening through Friday) Issued at 317 PM EDT Thu Sep 7 2023 Overview: -Scattered thunderstorms, some strong to severe, will be possible mainly south of I-85 through the evening. -Stalled frontal boundary across south-central Georgia on Friday with precip chances confined to the south. -Slightly cooler overnight temperatures both tonight and Friday night. This afternoon and tonight...A 500mb trough continues to drop southward towards the southeast this afternoon and continue to be the main driver of the convective activity through the evening. At the surface, a weak frontal boundary is right on our door step and will also start to move through the forecast area before likely stalling across the southern portions of the area. Scattered thunderstorms are ongoing this afternoon, some strong to severe, generally south of I-85 moving in the east- southeast direction. Storms thus far have had decently strong cores, small hail and a lot of lightning. Latest SPC Mesoanalysis indicates SBCAPE values of 3000-3500 J/kg across south-central GA and the MLCAPE values nearing 2500 J/kg in the vicinity of the ongoing convection in east-central GA. With drier in the mid-levels (via water vapor imagery), steep lapse rates and PWs ranging 1.6 to 1.8 inches across the area strong damaging winds, small hail (isolated large hail) and locally heavy rainfall will be possible with ongoing storms and additional storms that develop. Friday...Upper troughing remains parked over the area tomorrow. Biggest forecast question will be where the frontal boundary stalls as precip chances will largely be confined to areas along and south of the front. Temperatures (at least overnight temperatures) should be slightly cooler given the upper level pattern. Forecast high temperatures on Friday will be in the upper 80s to low 90s. Forecast low temperatures will be in the low to mid 60s. 07 && .LONG TERM... (Saturday morning through next Wednesday) Issued at 317 PM EDT Thu Sep 7 2023 As an upper-level trough pattern sets up over the eastern CONUS through the extended period, chances for precip remain on the increase with nearly each day seeing a bump in shower/storm chances this weekend through mid week. Previous discussion follows... The forecast area will remain entrenched in an active weather pattern as a series of disturbances embedded within the deeply amplified trough over the east coast bring showers and thunderstorms. With a surface boundary stalled over central and eastern Georgia through the weekend as the disturbances pass over, showers and thunderstorms will be possible especially during the afternoon hours. A few storms could become strong to severe with damaging wind gusts as the primary hazard. As the trough nudges eastward Monday, we'll get a brief reprieve from precipitation. However, the next shortwave kicking in from the Plains is expected to bring another round of weather by midweek. Model guidance is still struggling to resolve this next midlevel feature, so have maintained chance PoPs through the end of the period. Thiem/KAL && .AVIATION... (18Z TAFS) Issued at 142 PM EDT Thu Sep 7 2023 Scattered tsra has already begun to develop generally south of I-85 this afternoon. Activity will predominately impact MCN though isolated tsra/shra cannot be ruled out at CSG/AHN. Elected to remove VCSH from ATL metro sites as confidence remains low and better ingredients/upper forcing further south. Lower vsbys possible after 06z. West winds 8-12kts through 00z, possibly becoming light and vrb overnight. FEW/SCT 4-6kft cigs around 15-16z. //ATL Confidence...18Z Update... Medium on TSRA occurrence. High confidence on all other elements. 07 && .PRELIMINARY POINT TEMPS/POPS... Athens 65 86 65 84 / 20 10 20 60 Atlanta 66 87 66 87 / 10 10 10 50 Blairsville 60 81 59 79 / 10 10 20 70 Cartersville 63 85 63 86 / 10 0 0 40 Columbus 68 91 67 91 / 20 0 0 30 Gainesville 65 85 64 84 / 10 10 20 60 Macon 67 90 67 89 / 30 10 10 50 Rome 64 87 65 86 / 10 0 0 40 Peachtree City 64 88 63 88 / 10 0 0 40 Vidalia 69 89 69 88 / 40 40 30 60 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....Thiem AVIATION...07
Hazardous weather outlook, Sep 7, 5:34 PM EDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 534 PM EDT Thu Sep 7 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-082145- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 534 PM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Scattered thunderstorms will continue across portions of central Georgia through late evening. Some severe thunderstorms are possible. The primary hazards would be damaging wind gusts and hail up to the size of quarters. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered thunderstorms are also expected for portions of the region Friday through Wednesday. At this time the risk of severe weather remains low after Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
In the hours before
Special weather statement, Sep 7, 5:50 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
550 PM EDT Thu Sep 7 2023
GAZ074-084-085-072215-
Wilkinson GA-Washington GA-Johnson GA-
550 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of northeastern
Wilkinson, southwestern Washington and northwestern Johnson Counties
through 615 PM EDT...
At 550 PM EDT, a strong thunderstorm was near Toomsboro, or 9 miles
east of Irwinton, moving southeast at 30 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Tennille, McIntyre, Harrison, Toomsboro, Oconee, and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3288 8264 3269 8279 3272 8286 3271 8292
3285 8321 3296 8310 3295 8307 3297 8307
3299 8305 3301 8305
TIME...MOT...LOC 2150Z 298DEG 25KT 3286 8303
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHLocal storm report, Sep 7, 5:59 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
559 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Tstm Wnd Gst 2 WSW Franklinton 32.80N 83.57W
09/07/2023 M57 MPH Bibb GA Mesonet
Mesonet station GA348 I-16 At Us 23.
&&Local storm report, Sep 7, 6:07 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
607 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Hail 2 SSW Houston Lake 32.47N 83.69W
09/07/2023 E1.00 inch Houston GA Public
Public reported 1 inch hail on Kendall Ct.
&&
SKLocal storm report, Sep 7, 6:16 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
616 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Hail 2 SSW Rutland 32.72N 83.66W
09/07/2023 E1.00 inch Bibb GA Trained Spotter
Trained spotter reported quarter sized hail
on Liberty Estates Drive.
&&Local storm report, Sep 7, 6:22 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
622 PM EDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Tstm Wnd Dmg 6 NNE Horse Creek Wma 31.89N 82.84W
09/07/2023 Telfair GA Emergency Mngr
Emergency manager reported two trees down on
Horse Shoe Rd.
&&
SKSpecial weather statement, Sep 7, 6:26 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
626 PM EDT Thu Sep 7 2023
GAZ074-085-086-097-098-072300-
Washington GA-Emanuel GA-Treutlen GA-Johnson GA-Laurens GA-
626 PM EDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of northeastern
Laurens, northwestern Emanuel, north central Treutlen, southeastern
Washington and Johnson Counties through 700 PM EDT...
At 626 PM EDT, a strong thunderstorm was near Donovan, or near
Wrightsville, moving southeast at 30 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Wrightsville, Adrian, Harrison, Kite, Spann, Donovan, Tuckers
Crossroad, Pringle, Lovett, New Home, Meeks, Brewton, and Scott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3248 8256 3255 8278 3269 8289 3282 8285
3288 8268 3279 8248 3277 8246 3275 8240
TIME...MOT...LOC 2226Z 298DEG 26KT 3276 8276
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 1:16 PM EDT | Special Weather Statement | FFC | Jasper | 29 min |
| Sep 7, 1:21 PM EDT | Severe Thunderstorm Warning | FFC | Jasper | 24 min |
| Sep 7, 1:31 PM EDT | Special Weather Statement | FFC | Jones | 29 min |
| Sep 7, 1:44 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Hancock, Jasper, Jones, Putnam | 46 min |
| Sep 7, 1:46 PM EDT | Special Weather Statement | FFC | Peach | 29 min |
| Sep 7, 2:18 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Hancock, Putnam | 42 min |
| Sep 7, 2:27 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Jones, Twiggs, Wilkinson | 48 min |
| Sep 7, 2:31 PM EDT | Special Weather Statement | FFC | Taliaferro | 29 min |
| Sep 7, 2:35 PM EDT | Special Weather Statement | FFC | Glascock | 25 min |
| Sep 7, 2:44 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Jones, Twiggs, Wilkinson | 46 min |
| Sep 7, 2:50 PM EDT | Severe Thunderstorm Warning | FFC | Taliaferro, Warren, Wilkes | 29 min |
| Sep 7, 2:54 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Hancock, Warren, Washington | 51 min |
| Sep 7, 2:59 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Jefferson | 31 min |
| Sep 7, 3:15 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Washington, Wilkinson | 45 min |
| Sep 7, 3:20 PM EDT | Severe Thunderstorm Warning | FFC | Laurens, Twiggs, Wilkinson | 21 min |
| Sep 7, 3:27 PM EDT | Special Weather Statement | FFC | Jasper | 33 min |
| Sep 7, 3:35 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Jefferson, Washington | 25 min |
| Sep 7, 3:51 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Jasper, Jones | 39 min |
| Sep 7, 3:58 PM EDT | Severe Thunderstorm Warning | FFC | Johnson, Laurens, Treutlen, Washington, Wilkinson | 33 min |
| Sep 7, 4:04 PM EDT | Special Weather Statement | FFC | Greene | 41 min |
| Sep 7, 4:20 PM EDT | Special Weather Statement | FFC | Dodge, Wilcox | 25 min |
| Sep 7, 4:29 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Johnson, Laurens, Treutlen | 46 min |
| Sep 7, 4:35 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Laurens, Telfair, Wheeler | 40 min |
| Sep 7, 4:38 PM EDT | Special Weather Statement | FFC | Jones | 37 min |
| Sep 7, 4:47 PM EDT | Special Weather Statement | FFC | Greene | 28 min |
| Sep 7, 4:47 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Jones, Monroe | 43 min |
| Sep 7, 5:07 PM EDT | Severe Thunderstorm Warning | FFC | Laurens, Montgomery, Treutlen, Wheeler | 38 min |
| Sep 7, 5:13 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Houston, Peach, Pulaski, Twiggs | 47 min |
| Sep 7, 5:16 PM EDT | Special Weather Statement | FFC | Emanuel | 29 min |
| Sep 7, 5:20 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Jones, Twiggs, Wilkinson | 40 min |
| Sep 7, 5:35 PM EDT | Special Weather Statement | FFC | Jeff Davis | 25 min |
| Sep 7, 5:47 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Houston, Pulaski | 43 min |
| Sep 7, 5:48 PM EDT | Special Weather Statement | FFC | Emanuel, Treutlen | 27 min |
| Sep 7, 5:50 PM EDT | Special Weather Statement | FFC | Washington | 25 min |
| Sep 7, 5:53 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Bleckley, Houston, Twiggs, Wilkinson | 52 min |
| Sep 7, 6:26 PM EDT | Special Weather Statement | FFC | Johnson | 34 min |
| Sep 7, 6:58 PM EDT | Special Weather Statement | FFC | Houston, Pulaski | 32 min |
| Sep 7, 7:07 PM EDT | Special Weather Statement | FFC | Johnson | 38 min |
| Sep 7, 7:20 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Dooly, Houston, Macon, Peach and 2 more | 40 min |
| Sep 7, 7:57 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Dooly, Houston, Laurens, Macon and 1 more | 33 min |
| Sep 7, 7:59 PM EDT | Special Weather Statement | FFC | Crisp | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.